Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 38, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 26, 2023, 5:23 AM CDT for Gillespie County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2023, 5:23 AM CDT (10:23 UTC)
- Expired
- Oct 26, 2023, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 103 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 10.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted.
954
WGUS54 KEWX 261023
FFWEWX
TXC171-261330-
/O.NEW.KEWX.FF.W.0038.231026T1023Z-231026T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
523 AM CDT Thu Oct 26 2023
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Eastern Gillespie County in south central Texas...
* Until 830 AM CDT.
* At 523 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 3 inches of rain have fallen. Additional rainfall amounts of
1 to 3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Fredericksburg, Stonewall, Rocky Hill, Blumenthal, Cain City,
Eckert, Luckenbach, Willow City, Grapetown, LBJ State Park, Albert
and LBJ National Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3014 9901 3036 9901 3044 9883 3050 9880
3050 9878 3050 9875 3050 9862 3050 9859
3045 9859 3014 9859 3014 9891 3014 9892
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN1 follow-up statement
145
WGUS74 KEWX 261326
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
826 AM CDT Thu Oct 26 2023
TXC171-261336-
/O.EXP.KEWX.FF.W.0038.000000T0000Z-231026T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gillespie TX-
826 AM CDT Thu Oct 26 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 830 AM CDT THIS MORNING FOR
EASTERN GILLESPIE COUNTY...
The heavy rain has moved out of the warned area however any existing
flood waters may persist for another couple of hours. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 100 PM CDT for a portion of
south central Texas.
LAT...LON 3014 9901 3036 9901 3044 9883 3050 9880
3050 9878 3050 9875 3050 9862 3050 9859
3045 9859 3014 9859 3014 9891 3014 9892
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 2:23 AM CDT, 3 hours earlier.
Area forecast discussion, Oct 26, 2:23 AM CDT, 3 hours before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 223 AM CDT Thu Oct 26 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Friday Night) Issued at 223 AM CDT Thu Oct 26 2023 The eastward progression of the tail end of the upper level forcing has slowed across the southern Edwards Plateau and northern Hill Country. As such, a band of of showers and embedded thunderstorms with heavy rainfall has shown signs of training from Llano County southwest into Edwards County. This will continue to be the region to watch for escalating flash flood concerns through the remainder of the overnight before the lift moves east. HREF guidance does indicate scattered streamer showers developing eastward through the pre-dawn hours across portions of the I-35 corridor and Coastal plains, and eventually the forcing moving eastward should result in an increase in coverage to scattered to numerous through this region around and after daybreak. This activity may then continue near the I-35 corridor and into Coastal Plains through much of the morning and into the mid afternoon, as the forcing continues slowly move east. There is anomalously high moisture content for this time of year in place near and east of the I-35 corridor, courtesy of a deep fetch of H85-H7 moisture transport all the way back into the southwest Gulf of Mexico. A loop of GOES-East derived total precipitable water value indicated the surge of 2+" precipitable water has worked northward into southeast portions of the forecast area, and model guidance indicated nearly 2.2-2.4" pooling through the Coastal Plains today and 2-2.1" near the I-35 corridor. The NAEFS is indicating precipitable water values near max values across the Coastal Plains and between the 90th and 99th percentile across the I-35 corridor. HREF probability matched mean QPF values indicate there could be 1 to 3 inches of rainfall near the Austin metro area southward to near New Braunfels and east into the inland Coastal Plains, with some isolated max pockets of 4 to 6 inches closer to the Austin metro area and Bastrop. This region will need to watched closely through the morning hours, including the morning commute. We will maintain the current Flash Flood Watch through 1 PM, with possible extension in time and eastward coverage possible later this morning as trends become better established. Convective coverage will decrease into the evening hours. However, the very high moisture content will remain in place, and even advance back into western areas of the CWA late tonight into Friday, south of a front that will stall just north of the region. We expect a diurnally driven increase in coverage of showers and thunderstorms to take place during the day on Friday, becoming scattered. A few pockets of locally heavy rainfall will be possible Friday. This activity may continue into Friday evening through the Hill Country and southern Edwards Plateau, before diminishing overnight. && .LONG TERM... (Saturday through Wednesday) Issued at 223 AM CDT Thu Oct 26 2023 Warm conditions will prevail Saturday along with slight chances for isolated showers. The much advertised, strong cold front is on track to move into the southern Edwards Plateau, Hill Country, and Austin metro area Sunday afternoon and through the remainder of the area early Sunday evening. An abrupt introduction to winter is expected across South Central Texas behind this front. Sharply falling temperatures into the 50s are forecast Sunday afternoon after frontal passage along with rain chances. Blustery conditions are forecast Sunday night through Tuesday morning, with post frontal clouds and rain chances continuing as southwest flow aloft and isentropic ascent occurs. Guidance has trended even colder for high temperatures on Monday, now only in the low to mid 40s across the Hill Country, upper 40s along the I-35 corridor, and low 50s across the Coastal Plains. Record low maximum temperatures for October 30th are forecast. The strong and gusty north winds will make it feel much colder, with wind chill values Monday morning in the upper 20s across the Hill Country and mid to upper 30s elsewhere. There is some uncertainty on when rain chances end and cloud cover erodes over the area Tuesday. The ECMWF continues to trend faster with the trough axis and rain chances ending than the GEFS. For now we have followed close to the NBM. This could end up being one of the top 3 coldest Halloween afternoons on record in this region if current forecast temperatures verify. Eventually clearing will take place and winds diminish. This will set the stage for needing to watch for a potential light freeze in northern areas of the Hill Country Thursday morning, when winds go very light as the surface ridge axis settles over the region. && .AVIATION... (06Z TAFS) Issued at 1220 AM CDT Thu Oct 26 2023 The main issue in the TAFs is timing of TSRAs. At 05Z a broken band of SHRAs and TSRAs was ongoing from near AQO-ECU-DRT. Eastward progression of this band may be slow through the overnight, although some isolated streamer SHRAs and TSRAs could develop out ahead across the I-35 corridor. Eventually we do expect more scattered to numerous convective activity to work into the I-35 corridor, including AUS/SAT, closer to day break and this could persist through much of the morning. We have pushed back the TSRAs at both AUS/SAT TAFs until 12Z. Additional fine tuning through amendments will likely be needed through the overnight and morning. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 82 72 83 70 / 90 20 60 40 Austin Bergstrom Intl Airport 83 72 83 70 / 90 20 60 40 New Braunfels Muni Airport 83 74 85 72 / 90 30 60 30 Burnet Muni Airport 82 72 82 71 / 70 10 60 50 Del Rio Intl Airport 87 74 87 73 / 10 20 30 50 Georgetown Muni Airport 81 72 83 71 / 90 20 60 50 Hondo Muni Airport 83 72 83 70 / 70 30 60 30 San Marcos Muni Airport 83 72 84 70 / 90 20 60 30 La Grange - Fayette Regional 81 74 83 71 / 90 30 50 20 San Antonio Intl Airport 83 74 83 73 / 90 30 60 40 Stinson Muni Airport 84 75 84 73 / 90 30 60 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 1 PM CDT this afternoon for Bandera-Blanco-Burnet- Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Llano-Real-Travis- Williamson. && Short-Term...76 Long-Term...76 Aviation...76
Hazardous weather outlook, Oct 26, 2:46 AM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 246 AM CDT Thu Oct 26 2023 TXZ171>173-183>194-202>209-217>225-228-270800- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 246 AM CDT Thu Oct 26 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A Flood Watch is in effect through 1 PM today for the Hill Country, southern Edwards Plateau, and I-35 corridor from Williamson County to Comal County. Rainfall amounts of 1 to 3 inches are possible, with isolated pockets of 4 to 6 inches. Flooding of creeks, streams, and low water crossings are possible where higher rainfall amounts occur, along with flooding of other poor drainage and urban areas. Motorists should use extreme caution through the morning and be alert for flooded low water crossings. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Oct 26, 1:46 AM CDT, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
146 AM CDT Thu Oct 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM Flash Flood Doss 30.45N 99.13W
10/26/2023 Gillespie TX Public
Drive Texas indicating that sections of RM
783 are closed in both directions near &
north of Doss due to flooding.
&&
AQLocal storm report, Oct 26, 1:47 AM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
147 AM CDT Thu Oct 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 AM Flash Flood 1 E Doss 30.44N 99.11W
10/26/2023 Gillespie TX Dept of Highways
Drive Texas indicating that low water
crossings are flooded along RM 648 near and
east of Doss.
&&
AQLocal storm report, Oct 26, 1:48 AM CDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
148 AM CDT Thu Oct 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM Flash Flood Doss 30.45N 99.13W
10/26/2023 Gillespie TX Dept of Highways
Corrects previous flash flood report from
Doss. Drive Texas indicating that sections
of RM 783 are closed in both directions near
& north of Doss due to flooding.
&&
AQLocal storm report, Oct 26, 2:05 AM CDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
205 AM CDT Thu Oct 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM Flash Flood 7 ENE Juno 30.18N 101.01W
10/25/2023 Val Verde TX Dept of Highways
Delayed report via Drive Texas of closures
along RM 189 northeast of Juno due to
flooding. Time estimated via radar.
&&
AQThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 9:27 PM CDT | Areal Flood Advisory | EWX | Bandera, Burnet, Gillespie, Kerr, Llano, Real | 7 hr |
| Oct 25, 9:41 PM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 3 hr |
| Oct 25, 10:12 PM CDT | Special Weather Statement | EWX | Kinney | 48 min |
| Oct 25, 10:26 PM CDT | Flash Flood Warning | EWX | Gillespie, Llano | 9 hr |
| Oct 25, 10:33 PM CDT | Special Weather Statement | EWX | Llano | 42 min |
| Oct 25, 11:08 PM CDT | Special Weather Statement | EWX | Burnet | 37 min |
| Oct 26, 12:44 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Kinney, Real | 93 min |
| Oct 26, 2:17 AM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Kinney, Real | 3 hr |
| Oct 26, 3:12 AM CDT | River Flood Warning | EWX | Llano | 10 hr |
| Oct 26, 4:23 AM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr, Llano | 3 hr |
| Oct 26, 5:26 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 4 hr |
| Oct 26, 6:01 AM CDT | Areal Flood Advisory | EWX | Blanco | 4 hr |
| Oct 26, 7:38 AM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Oct 26, 8:06 AM CDT | Tornado Warning | EWX | Caldwell | 24 min |
| Oct 26, 8:23 AM CDT | Tornado Warning | EWX | Bastrop, Caldwell, Travis | 15 min |
| Oct 26, 8:53 AM CDT | Areal Flood Warning | EWX | Edwards, Real, Uvalde | 3 hr |
| Oct 26, 9:11 AM CDT | Tornado Warning | EWX | Comal, Hays | 15 min |
| Oct 26, 10:07 AM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 3 hr |
| Oct 26, 10:09 AM CDT | Flash Flood Warning | EWX | Travis, Williamson | 7 hr |
| Oct 26, 10:42 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Wilson | 33 min |
| Oct 26, 10:49 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Wilson | 41 min |
| Oct 26, 11:03 AM CDT | Tornado Warning | EWX | Caldwell, Hays | 27 min |
| Oct 26, 11:34 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Guadalupe, Wilson | 5 hr |
| Oct 26, 11:51 AM CDT | Tornado Warning | EWX | Wilson | 24 min |
| Oct 26, 12:24 PM CDT | Special Weather Statement | EWX | Guadalupe | 36 min |
| Oct 26, 12:47 PM CDT | Areal Flood Advisory | EWX | Bastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 4 more | 7 hr |
| Oct 26, 12:52 PM CDT | Flash Flood Warning | EWX | Hays, Travis | 3 hr |
| Oct 26, 2:09 PM CDT | Areal Flood Warning | EWX | Edwards, Real, Uvalde | 6 hr |
| Oct 26, 3:01 PM CDT | River Flood Warning | EWX | Uvalde | 6 hr |
| Oct 26, 3:09 PM CDT | Areal Flood Advisory | EWX | Bastrop, DeWitt, Fayette, Gonzales, Lee | 3 hr |
| Oct 26, 3:31 PM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales, Lavaca | 3 hr |
| Oct 26, 4:45 PM CDT | Areal Flood Advisory | EWX | Fayette | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.